18 answers

Penicillin Allergy and Horrible Hives!

My son broke out in hives yesterday morning on day 10 of a 10 day round of augmentin. He had previously had penicillin with bad diarhhea but no other problems. We went to the MD who diagnosed the penicillin allergy. They said hives can last on and off for a while and to call back if they were in his mouth or his joints became red/swollen. Today he actually looks worse but seems pretty happy. Has anyone experienced this and how long did it last? It hurts to look at him right now! Except for his face, he is 90% covered in red splotches and his belly button is swelled up so much that it looks like a little crease. thanks!!!

What can I do next?

So What Happened?™

Thanks for all your responses. It's nice to hear from people who have gone through this and survived! It's been 4 days and he still looks horrible, maybe even a little worse. He has been on steroids since yesterday because his eyes were swelling shut. I'm hoping it will start clearing up now, can't get much worse! i'll keep you posted.

Featured Answers

I am allergic to penicillin and so is my son. When given to me it is much worse than just hives. However my son has hives from it and the second and third day were the worse. He looked worse but felt better. Just hang in there. Usually no more than 10 days.

More Answers

I would watch him very closely today. If his face starts swelling or has hives you need to call the doctor asap. My daughter had a horrible reaction to fire ants and they told us if there is facial swelling you have to worry about swelling of the throat which could cause one to stop breathing. Don't mean to scare you, just watch him close till the hives start going away. Hers lasted 3 to 4 days with most going away within 24 to 48 hours.

I'm surprised that the doctor didn't do the cortisone thing if your son's hives are that bad... You can give him Benadryl (which usually causes drowsiness -- but in small kids sometimes causes hyperactivity) but I wouldn't do anything without first consulting the doctor.

Make sure your pharmacy puts his allergy in their computer on his profile!

That is exactly what happened to my son. On day day of a day day dose he got hives. He was worse the 2nd day, and we had to take him to the ER. His hands, feet and knees were swollen. It will be 3 weeks on Monday and he is still breaking out. My ped told me it could last 4-6 weeks depending on the person. I have him on Zyrtec for the itching. The hives don't bother him- I am assuming because of theZyrtec. Has anyone heard of them lasting this long?

have him checked for mononucleosis (kissing disease). when my son was around 9 months he had really bad reactions to antibiotics. after trying 4 or 5 different ones, he was losing weight, geting spots all over his body and becoming lethargic. they ran a whole bunch of tests and found out that he had mono. the virus itself reacts badly to most antibiotics.

Hi,
My 10 month old had the same thing about 3 weeks ago. The hives lasted for 5 days and like your son it got worse but he was always a happy baby. My Ped prescribed Benadryl for 3 days 3/4 of Tsp every 4 hrs, by the second day his knees, finger and hand were swollen and she increased the dosis to 1 tsp every 6 hrs for the last day. It really hurts to see your own kid red every where like that!!! Just hang in there, if he is not taking Benadryl, you may want to ask the Ped. But like I said, by day 5 his skin was clear , he just had some little bruises in his legs and the doctor said that was normal.

I am allergic to penicillin and so is my son. When given to me it is much worse than just hives. However my son has hives from it and the second and third day were the worse. He looked worse but felt better. Just hang in there. Usually no more than 10 days.

I had the same thing happen to me as a young child, although I was a little older than your son. The hives did go away, but they gave me a shot in the butt. I'm not sure what they did for your child. Since then, I'm fine, but I just can't take penicillin. Ampicillin is fine though. They will go away, and since I was old enough to remember the episode..it's painful, but not as bad as it looks. Take heart, it'll all be over soon. I hope that helps!

My son did this as well,though we took him to ER since it was a saturday morning and they gave him a shot that helped him be more comfortable rather quickly...They also told me to never use anything with penicillin again,because each time the reaction will get worse. Hope he gets well soon

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.